Alert archive / New York / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 33, NWS Buffalo, NY
NWS Buffalo, NY issued this severe thunderstorm warning at Jul 28, 1999, 4:34 PM EDT for Cattaraugus County, New York. It was in force for 41 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 28, 1999, 4:34 PM EDT (20:34 UTC)
- Expired
- Jul 28, 1999, 5:15 PM EDT
- In force
- 41 min
- Issued by
- NWS Buffalo, NY
- Area
- Whole counties
County Cattaraugus County, NY
The radar
The Buffalo radar (KBUF), 78 km from the middle of the area, began a volume at 20:38 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 28, 4:50 PM EDT | Thunderstorm Wind | Randolph, NY |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 12:00Z, 8.6 hours before the alert went out and 76 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1912 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 49 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBUF 282035 RRA SVRBUF NYC009-282115- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BUFFALO NY 434 PM EDT WED JUL 28 1999 THE NATIONAL WEATHER SERVICE IN BUFFALO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHWESTERN CATTARAUGUS COUNTY IN WESTERN NEW YORK * UNTIL 515 PM EDT * AT 435 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 3 MILES EAST OF FREWSBURG...MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... RANDOLPH BY 445 PM SOUTH VALLEY BY 445 PM ALLEGANY STATE PARK BY 500 PM IF YOU ARE IN THESE AREAS...SEEK SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. BE ON THE ALERT FOR THUNDERSTORMS ACCOMPANIED BY DAMAGING WINDS...FREQUENT LIGHTNING AND HAIL. LOCALLY HEAVY RAINFALL MAY ALSO PRODUCE DRAINAGE FLOODING.
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 28, 3:19 PM EDT, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 28, 3:19 PM EDT, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BUFFALO NY 319 PM EDT WED JUL 28 1999 SATELLITE SHOWS MID-UPPER LVL MOISTURE FRM REMNANTS OF TSTM COMPLEX OVR LK HURON ERLY THIS MRNG NOW APPROACHING ST LAW VALLEY WITH OTHER COMPLEX TO OUR SOUTH OVR SW PA AND SE OHIO. SOME TRWS DEVELOPING ATTM ALNG OUTFLOW BNDRY FRM PA CONVECTION NEAR ERIE AND WILL KEEP CHC ALNG SOUTHERN TIER FRM THIS ACTIVITY TIL SUNSET. NEXT SHORT WAVE DRIFTS SE FRM CENTRAL GRT LKS AND EXPECT ANOTHER MCS SYS TO DEVLP OVR LWR MICHIGAN. MM5 SHOWS ANOTHER AREA DVLPG BETWEEN YHM AND YXU ARND 04Z HEADING SOUTH TWD ERI BY 08Z AND ALSO SOME ACTVITY DVLPG OVR THE IAG PENINSULA ARND 07Z BUT IT WEAKENS TWD 12Z. A HVY DOWNPOUR PSBL IN PREDAWN HRS OVR CHAU CNTY WITH SYS HEADING TWD ERIE. AVN ALSO SHOWS WEAKER SHORT WAVE ALNG ST LAW VALLEY. WILL PUT IN CHC SHWR TSTM AFT MIDNGT WEST AND TWD MRNG EAST. MAIN SHORT WAVE HEADS SE ACROSS CENTRAL PA THU MRNG. WILL DROP MENTION OF PRECIP IAG FRONTIER PUT KEEP IN CHC MRNG SHWR/TSTM SOUTHERN TIER/FINGER LKS REGION AND ALSO CHC EAST OF LK ONT. NEXT SHORT WAVE DRIFTS SE ACROSS PROVINCE OF ONTARIO LTR THU WITH COLD FRNTAL BNDRY ACROSS LWR GRT LKS BY 12Z FRI. WILL PUT IN LOW CHC POP LT THU NGT AND CONTINUE INTO ERLY FRI MRNG WESTERN AREAS...FRI MRNG FINGER LKS AND PSBLY INTO ERLY AFTN EAST OF LK ONT. MOS GUID TEMPS IN THE BALLPARK BUT WILL UNDERCUT A BIT ON MAX TEMPS IN AREAS WHERE SW FLOW OFF GRT LKS SHLD KEEP TEMPS A FEW DEGREES COOLER. .BUF...NONE. PACE
Nearby
Severe Thunderstorm Warnings in New York, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.